Share this Page:
Immune-related adverse events (irAEs) are side effects that can develop when being treated with immune checkpoint inhibitors, such as nivolumab, ipilimumab and pembrolizumab. These side effects develop because the immune system has been activated by an immunotherapy drug, resulting in a highly active immune response. This immune response can damage healthy tissue or cause autoimmune or inflammatory disorders.
Most immune-related adverse events are mild and and can be easily managed with appropriate treatment. However, some can be serious or life-threatening, especially if not treated in a timely manner. It is, therefore, important that patients and carers are familiar with potential immune-related adverse events, and are aware of the signs and symptoms to look out for and when to call the doctor or go to A&E.
This article reviews the types of immune-related adverse events to look out for, the likelihood of them developing, symptoms of immune-related adverse events and treatments.